Montana, 2012

High Wind in Montana, December 17, 2012

December 17, 2012 · NWS TFX · 6 events in 3 counties and zones

High winds over the Continental Divide were measured at warning level along both the Rocky Mountain Front and Southwest Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds over the Continental Divide were measured at warning level along both the Rocky Mountain Front and Southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 16, 10:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 16, 10:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MST Sun Dec 16 2012

...UPDATE TO AVIATION...

.UPDATE...
Made additional adjustments to temp/dewpoint grids during the
overnight hours. Expecting temps to remain a bit warmer than
previously forecast across southern portions of the forecast area as
cloud cover and winds continue to increase.  Foltz

&&

.AVIATION...
UPDATED 0535Z.
VFR conditions should prevail at most forecast terminals through the
forecast period. A strong jet streak brings another round of snow
showers to the western mountains and much of southwest Montana from
06Z to around 14Z. Mountains will likely see widespread obscurations
with possible LIFR/MVFR conditions expected in snow showers at KHLN
and KBZN. Downslope winds over north central Montana will limit
precipitation to isolated showers over the plains with scattered to
numerous showers expected over the central Montana island ranges.
Strong southwest winds develop across central Montana after 15z with
gusts over 30 kts likely through 01Z Tuesday. mpj

&&

.PREV DISCUSSION...
/ISSUED 435 PM MST Sun Dec 16 2012/
THIS AFTERNOON THRU TUESDAY EVENING...Current analysis shows
weakening shortwave trof located thru central MT and moving steadily
eastward. Other than isolated light snow showers over the Big/Little
Belt Mtns and breezy winds over much of the central and Hiline
counties this aftn, the trof's passage across our region has been
uneventful.  The more notable weather system for the short-term
period is the stronger Pacific trof currently making its way through
WA/OR and will arrive in MT later tonight. Moisture at the ern edge
of this system is already producing areas of light snow along and
west of the Continental Divide.  Additional widespread moisture will
move into the western and southwestern mountains during the
overnight hours bringing periods of light to occasionally moderate
snow that will continue thru Mon night.  Thus, a winter weather
advisory for snow/blowing snow remains in effect for both of these
mountain areas.  Forecast models continue to show some scattered
snow over the central and southwest plains/valleys tomorrow morning
but most accumulations at the lower elevations will only reach an
inch or less. Gusty winds will also impact a large portion of the
forecast area as Montana will be on the northern edge of very strong
jet stream winds (over 170 mph along the Idaho/Nevada state line)
and a moderately strong surface pressure gradient along the US/Can
border.  So have upgraded the earlier high wind watch to a warning
and included additional counties in central MT to the warning area.
Winds will remain strong into Mon eve but then gradually decrease
Mon night.  Likewise, snow showers from the Pacific system will
taper off across the region by Tues morning, though a smaller area
of snow is expected over ern portions of the Hiline Tues aftn/eve as
a weak secondary trof swings through far southern Alberta/
Saskatchewan.  Warming associated with strengthening southwest flow
ahead of the Pacific trof will allow high temps to reach the upper
30s to low 40s tomorrow before a cold front arrives Mon evening. The
Canadian airmass behind the front will drop temps into the upper 20s
for Tues.
Waranauskas

TUESDAY NIGHT THROUGH SUNDAY...Expect northwest flow aloft to develop
Tuesday night as an upper ridge moves over the Pacific Northwest.
Snow should be confined to the mountains but there will be a small
chance over north central Montana. Wednesday and Wednesday night
an upper ridge will move through the forecast area. Models differ
on how much moisture will flow through the ridge. Although think
it should be dry except for possibly the Glacier Park area can not
rule out a threat of snow over mountains farther south. After the
upper ridge moves east expect southwest flow aloft. Models in
general are still looking fairly dry for the forecast area from
Thursday on. The GFS has a weather disturbance aloft moving
through western and central Montana Saturday along with
precipitation for a good portion of western and central Montana.
Since other models do not show this and are dry except for
northwest Montana will keep the chances of snow low. Latest models
are now bringing some cooler Canadian air at least into the far
northern zones Thursday night and Friday. Models differ on how far
south the cool air will go. Far southwest Montana should stay
relatively mild. The battleground area will be central Montana and
the battle should go on from Friday into the weekend. As an
example of the large forecast differences the GFS model has a high
in Great Falls in the single digits Saturday while the ECMWF has a
high in the upper 30s. For forecast highs have taken a middle-of-
the-road approach not going as cold as the GFS nor as warm as the
ECMWF. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  21  40  20  29 /  20  40  10  10
CTB  15  37  16  27 /  20  30  20  10
HLN  18  38  17  28 /  50  50  10  10
BZN  16  37  14  25 /  40  70  20  10
WEY  17  29   9  17 / 100 100  80  30
DLN  20  37  13  24 /  50  60  20  10
HVR  13  35  17  28 /  10  20  20  20
LWT  14  39  15  27 /  20  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING from 11 AM to 11 PM MST Monday Cascade...
Chouteau...Fergus...Judith Basin...Liberty.

WINTER WEATHER ADVISORY from Midnight tonight to 5 PM MST
Tuesday FOR ELEVATIONS ABOVE 6000 FEET FOR Beaverhead...
Gallatin...Madison.

HIGH WIND WARNING from Midnight tonight to 11 PM MST Monday
Broadwater...Central and Southern Lewis and Clark...Jefferson...
Madison.

WINTER WEATHER ADVISORY from Midnight tonight to 5 PM MST
Tuesday FOR ELEVATIONS ABOVE 5000 FEET FOR Central and Southern
Lewis and Clark...Jefferson...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

HIGH WIND WARNING from 5 AM Monday to 5 AM MST Tuesday Eastern
Glacier...Eastern Pondera...Eastern Teton...Northern Rocky
Mountain Front...Southern Rocky Mountain Front...Toole.

&&

UPDATE...FOLTZ
SHORT TERM...WARANAUSKAS
LONG TERM...BLANK
AVIATION...MPJ

weather.gov/greatfalls
Hazardous weather outlook, Dec 16, 5:14 AM MST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 AM MST SUN DEC 16 2012

MTZ011>013-045-047-050-051-054-171215-
HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
514 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS AND LIGHT SNOW ARE POSSIBLE ON MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-014-044-046-048-049-052-053-171215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER-
514 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT BEGINNING MIDNIGHT MONDAY. A WINTER
WEATHER ADVISORY ALSO BEGINS MIDNIGHT ON MONDAY FOR ELEVATIONS
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND SNOW WILL CONTINUE THROUGH MONDAY NIGHT AND MAY
CAUSE DIFFICULT TRAVEL CONDITIONS OVER AREA MOUNTAIN PASSES AND
CANYONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-171215-
MADISON-
514 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR NORRIS HILL BEGINNING AT
MIDNIGHT ON MONDAY. A WINTER WEATHER ADVISORY ALSO BEGINS AT
MIDNIGHT MONDAY FOR ELEVATIONS ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND SNOW WILL CONTINUE THROUGH MONDAY NIGHT AND MAY
CAUSE DIFFICULT TRAVEL CONDITIONS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-055-171215-
BEAVERHEAD-GALLATIN-
514 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 6000
FEET BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE THROUGH MONDAY NIGHT AND MAY CAUSE DIFFICULT
TRAVEL CONDITIONS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Madison

When
December 17, 12:00 AM MST to 3:00 AM MST
Where
Madison forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

High sustained winds of 36KT (42MPH) was reported 4 miles NNE of McAllister, MT at the Norris Hill DOT sensor.

High Wind, Southern Rocky Mountain Front

When
December 17, 12:00 PM MST to 4:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

Peak high wind gust of 71KT (88MPH) was reported 13 miles W of Bynum, MT.

High Wind, Southern Rocky Mountain Front

When
December 17, 12:00 PM MST to 5:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High wind gust of 51KT (59MPH) was reported 17 miles W of Pendroy, MT at the Theodore Roosevelt Memorial Ranch.

High Wind, Southern Rocky Mountain Front

When
December 17, 12:00 PM MST to 5:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High wind gust of 50KT (58MPH) was reported 2 miles WNW of Pendroy, MT at the Pendroy DOT site.

High Wind, North Rocky Mountain Front

When
December 17, 12:00 PM MST to 5:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High wind gust of 50KT (58MPH) was reported 1 mile E of East Glacier Park, MT at the Two Medicine Bridge DOT site.

High Wind, North Rocky Mountain Front

When
December 17, 12:00 PM MST to 5:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High wind gust of 52KT (61MPH) was reported at Heart Butte, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426402, 426396, 426397, 426399, 426400, 426401.